Log in
PMRGCAuk
8,777 members14,973 posts

Update- showing articles to rheumy

Continuing the story about being dismissed by my rheumy and searching for a better one.

I got a referral and saw the new doctor on April 25. I’m not sure as this will be better, mixed feelings about her, and to complicate things my son who lives with me broke a bone in his foot last Friday and is supposed to stay off it for at least a month, he can’t do much around the house.

I was so scared from my experience of getting fired that I copied a pile of articles, a virtual wall of paper to protect me!, but didn’t bring anything except a brief one-page history with me. First impression of the doctor, a warm, friendly person. To my relief she didn’t quiz me about what happened, and I only said “we didn’t connect” about the previous rheumy, thanks to excellent advice from this forum. She briefly glanced at the history. I told her about difficulties in tapering because of confusion between withdrawal symptoms and a flare. She Asked about the initial diagnosis. Asked me what symptoms I had had. I told her about the occipital headache, shoulder, back, other pains, but not incapacitated. She looked at my temples, etc. she was emphatic about getting me down and off the prednisone, wanted to add Actemra if the tapering isn’t working.

This is her taper:

I was at 37.5 when I saw her

Immediately drop to 30

In 8 days drop to 25. Stay at 25 for 8 days

Then Have labs done, and if OK then drop to 20 until next office visit on May 7.

She said if symptoms return we can do a biopsy?! But since I’ve basically been on high dose of 40 mg for 3 1/2 months, this taper should work OK. And because I was still able to function when diagnosed, pain or headache not totally incapacitating, I was “not fully into GCA” when diagnosed.

I asked, What happens if I get symptoms? How best to contact you?she was responsive to this and told me to call and come in to see her so she could see what was going on. This was reassuring. As she left she said “we will get you well”—-I’m encouraged about the “we” part, but I’m not sure about this taper plan.

I was doing OK on this plan the GP gave me:

37.5 - 1 week

35. - 1 week

32.5 - 1 week

30. - 1 week

Well soon after that my son broke his bone, we spent all day in the ER, major stress. I followed the new docs plan and reduced to 30. Then I got concerned about some symptoms, sore throat, swollen cheeks, right side more swollen, dry mouth at night, causing coated tongue, back and rib pain, heavy legs. So far on the GP plan the pains had gone away with Tylenol and after a few days. More swelling in the cheeks is something new.

I called her, she said come in, I did. She examined my mouth,throat. Said no thrush, no swollen glands, no infection. Swelling is from the pred. She asked if I would feel more comfortable coming in for an appointment in 2 weeks rather than a month, (right after scheduled lab tests and reduction to 20 mg). So this is positive, but still the same taper plan.

I reduced to 25. 2 days ago and now have all the same symptoms and what looks like more swelling- I look like a chipmunk!, more tinnitus, some neck and back of the head tightness. Feeling a lot of head pressure today too.

So I’m wondering if I should go back to the GP plan? I see her again in a week. She was keen to hand me off to a rheumy , not sure what she will do. Or stick with the new rheumy and give her plan a longer try? I feel I didn’t advocate very well or question this new plan as I was trying to figure out the dates, percentages, etc. in the office and she was so friendly and personable.

I also thought of getting an X-ray from my dentist to check that jaw and cheek although I have no pain there really.

Thanks for reading this saga, and for any thoughts.

11 Replies
oldestnewest

Hi Mstiles, Silver Lining... You have a new Rheumy! Yeah!!!!

In your words: "she was emphatic," "warm," "friendly," "responsive," and actually said "we will get you well." She said she'd see you if had problems and she did! *thumbs up*

All of this (to me) is a very good start. I am cautiously optimistic!

I won't comment on what you should do regarding your taper down plan as there are others out here, that are much better positioned and knowledgable, to assist you with that, than I am!

I hope this visit has removed the heavy emotional anchor that I know has been weighing you down... I also hope your son heals quickly!!!!! : ) xxx

3 likes
Reply

Yes! I agree. My first feeling about her was so positive and I’m going with that instead of all the negative demons. Thanks mamici💕

1 like
Reply

Good on you!!!!

Reply

If you can possibly bear it try and stick with this new Rheumie’s plan. She seems to inspire confidence with what she says to you and how accessible she is being. These awful symptoms do sound like Pred at its most troublesome rather than GCA or PMR flaring. It does sound as if you’ve got the makings of a good collaborative relationship with her. As she says, she wants to get you well. When we are a bit lost sometimes it is a relief to surrender to a knowledgeable doctor. She is also providing a safety net. Pred is horrible at these high doses, it would be wonderful if you could get down to about 20 mgs and then taper really slowly. Also discover for certain if GCA is what you actually have.

I am sorry to hear about your son’s accident and the attendant stress on you. It sounds as though you did advocate well and will continue to do so with this woman.

There would be no harm in getting a dentist’s opinion.

Are you beginning to wonder if there is something else going on that makes you suffer so much?

Reply

Yes, I instantly liked her a lot. I’m working on trust, and not letting the experience with the other doctor or my over-active imagination get in the way, So far I’m sticking with her plan and am down to 25 mg now with not too much trouble, symptoms for s few days and pretty much resolved by prednisone. And by her reassurance!

I’ll keep focusing on the positive...her accessibility and responsiveness to concerns, so different from last doctor.

Also if something else is going on she expressed interest in finding out what that is.

Thanks Sheffield Jane.

Reply

Well done you. Just shows you what you can achieve with an empathic doctor. Your progress is astounding!

Reply

Yes that is what I needed I guess. I feel like I’ve turned a corner.

Reply

Hi Mstiles

I'm very pleased you have found a rheumy showing genuine interest in 'getting you well'.

The symptoms you describe are exactly my experience and sound like steroid withdrawals, which can be very painful, making you feel that something else is dreadfully wrong. I had all the checks carried out on the jaw, showed nothing wrong but best to eliminate if you're that worried. The withdrawal symptoms usually begin to subside after a few days. As you're on high doses it is important you can reduce safely and, personally, I don't think you should change the new taper, you do have almost instant contact with your rheumy so any difficulties share them with her, then she knows exactly what's going on - she has only your interests at heart.

Sounds like you're very anxious about what else might be going on and again this is another side effect when tapering, it can be frightening - I've suffered them throughout (4 years now) my illness. I had to increase pred a month ago following a procedure, only by 2mg, and am now reducing back to previous dose of 3mg, very low I know but still causes me problems. The side effects have been terrible yet again, the worse off the scale pain since starting this journey. It took me off my feet this time and that hasn't happened before. They have now gone and today I have to reduce again, every 7th day now as the every other day reduction was a no no for me. Today I am wondering if the same is going to happen as last week so keeping my fingers crossed. I never thought I'd suffer withdrawals at such a low dose (5mg) but shows the importance of slowing really down when you get under double figures. Maybe I'm not a good example as have suffered allergies and reactions to prescribed medication all my life.

I totally understand how you feel but I wouldn't change things on your own, you've come a long way in getting another rheumy and you must tell her how you are feeling about her reduction plan, if it doesn't seem to be working, for her to be able to help you effectively. I'm under Professor Dasgupta and I've had to call his secretary twice in the last week, he did agree to my request to the 7th day reduction, so they are human and it seems things are beginning to improve for me - it is a two way discussion.

Good luck and I hope you start to feel better soon.

Reply

Thank you for the encouraging words and info about your tapering symptoms, it is really helpful.

Yes I had an instant good feeling about her, working on not letting my anxiety override that.

Reply

I just don't understrand why they insist on reducing pred BEFORE using Actemra - the trials used a usual dose and taper of pred and added Actemra then - the pred is relied on to manage the GCA and the Actemra to manage the reduction. The reduction plan you were on was quite fast - maybe that was the problem. But basically - if Tylenol relieves the pain it almost certainly ISN'T GCA.

The concept of reducing when still having symptoms just boggles my mind - but they are supposed to be the experts. Facial swelling CAN be a symptom of GCA - if it gets worse or any of the typical GCA symptoms return contact her immediately - that really is about all you can do.

Reply

As you are on pred, it is doubtful if a biopsy will show anything - probably good to ask rheumatologist! As you have a Consultant, my afvice is to be guided by him. Your GP is just that and your rheumy is a specialist!

Reply

You may also like...